[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.80.147. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1978

Subacute Phenytoin Intoxication Syndrome

Author Affiliations

From the Departments of Neurology (Dr Tindall) and Internal Medicine (Dr Willerson), Southwestern Medical School, University of Texas Health Science Center, Dallas.

Arch Intern Med. 1978;138(7):1168-1169. doi:10.1001/archinte.1978.03630320098038
Abstract

Phenytoin sodium intoxication of subacute onset may occur in cases of nonepileptic patients who receive phenytoin for suppression of cardiac arrhythmias. The case reported here is of a syndrome that consisted of dementia, cerebellar dysfunction, and peripheral neuropathy. Withdrawal of phenytoin was followed by a slow improvement in the syndrome. Awareness of the features of subacute phenytoin intoxication in cardiac patients is important because this entity may mimic cerebrovascular disease. Periodic monitoring of serum phenytoin concentrations is advisable.

(Arch Intern Med 138:1168-1169, 1978)

×